Blizzard, Kalamazoo
- When
- February 10, 5:59 AM EST to 2:53 PM EST
- Where
- Kalamazoo forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.245, -85.531 (the zone’s center; the record gives no point)
A powerful arctic cold front blasted through lower Michigan and produced severe winter conditions. Temperatures at the Grand Rapids airport plummeted from 28 degrees at midnight on the ninth to 7 degrees at 6 am |on the tenth.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
A powerful arctic cold front blasted through lower Michigan and produced severe winter conditions. Temperatures at the Grand Rapids airport plummeted from 28 degrees at midnight on the ninth to 7 degrees at 6 am |on the tenth. Temperatures dropped to zero degrees by 11 am.
Frequent wind gusts over 40 mph were common, especially near the Lake Michigan shoreline. This resulted in dangerous wind chills around twenty below zero.
Snowfall totals were greatest over Allegan and Van Buren counties. Snow drifts of three to five feet deep were common in rural and outlying areas. By the early morning hours of the tenth, snow bands became better developed and extended well inland.
Whiteout conditions were occurring under these bands, with visibilities near zero in blowing and falling snow. A fifty car pileup occurred on I-196 in Ottawa county in the afternoon as a result of whiteout conditions. Twenty people were treated for minor injuries, but there were no major injuries or fatalities.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Feb 10, 3:56 AM EST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
356 AM EST SUN FEB 10 2008
LATEST UPDATE...ALL SECTIONS EXCEPT AVIATION...
.SYNOPSIS...(356 AM EST SUN FEB 10 2008)
ARCTIC AIR WILL REMAIN IN PLACE ACROSS THE GREAT LAKES THROUGH THE
DAY TODAY. LAKE EFFECT SNOW SHOWERS CAN BE EXPECTED ACROSS THE AREA
THROUGH THE DAY TODAY BEFORE DIMINISHING OVERNIGHT TONIGHT. THE SNOW
SHOWERS WILL COMBINE WITH GUSTY NORTHWEST WINDS TO PRODUCE BLOWING
AND DRIFTING SNOW...AND WILL REDUCE VISIBILITIES DOWN TO NEAR ZERO
AT TIMES. WIND CHILLS ARE EXPECTED TO FALL DOWN TO BETWEEN 10 AND 20
BELOW ZERO TODAY. THE ARCTIC AIR WILL BEGIN TO MODIFY TONIGHT...AND
WINDS WILL DIMINISH. THIS WILL ALLOW THE HAZARDOUS CONDITIONS
EXPECTED TODAY TO IMPROVE. ANOTHER SYSTEM WILL PASS SOUTH OF LOWER
MICHIGAN MONDAY NIGHT AND TUESDAY. THIS IS EXPECTED TO BRING
ACCUMULATING SNOWS TO THE AREA ONCE AGAIN.
&&
.SHORT TERM...(356 AM EST SUN FEB 10 2008)
(TODAY THROUGH TUESDAY)
WILL BE MAINTAINING HEADLINES AS IS FOR THIS MORNINGS FORECAST
PACKAGE AS THINGS ARE ON TRACK WITH PREVIOUS THINKING.
ARCTIC AIR MASS HAS ARRIVED ACROSS THE CWFA WITH TEMPERATURES
TUMBLING FAIRLY STEADILY AND NORTHWEST WINDS GUSTING AS HIGH AS 50
MPH THIS MORNING AT A FEW LOCATIONS. LAKE EFFECT SNOW SHOWERS HAVE
DEVELOPED AS THE SUBSIDENCE BEHIND LAST EVENINGS WAVE HAS MOVED
EAST...AND WE ARE NOW UNDER THE CORE OF THE UPPER LOW LOCATED
NORTHWEST OF THE CWFA. H850 TEMPS THIS MORNING AT 12Z ARE EXPECTED
TO BE BETWEEN -26C AND -30C...PROVIDING EXTREME INSTABILITY OVER THE
MAINLY UNFROZEN WATERS OF LAKE MICHIGAN. AS HAS BEEN MENTIONED OVER
THE PAST FEW DAYS...VERY DRY AIR...LACK OF DEEP MOISTURE...AND THE
DGZ AT GROUND LEVEL TO NON-EXISTENT WILL SIGNIFICANTLY LIMIT SNOW
ACCUMULATIONS. SNOWFLAKES ALREADY THIS MORNING ARE VERY FINE AND ARE
HELPING TO REDUCE VISIBILITIES IN ADDITION TO THE BLOWING AND
DRIFTING SNOW. WE WILL GO WITH HIGH POPS...BUT KEEP ACCUMS LIMITED
TO 2 INCHES OR LESS WITH THE HIGHEST AMOUNTS WEST.
WIND SPEEDS HAVE GENERALLY REMAINED IN THE 20 TO 30 MPH RANGE WITH
GUSTS MAINLY UP TO AROUND 30 TO 35 KNOTS WITH AN OCCASIONAL GUST UP
TO 40 KNOTS. WIND CHILLS ARE NOW IN THE -5 TO -15 RANGE AND WILL
FALL A LITTLE MORE WITH THE TEMPS GOING DOWN INTO THE LOWER SINGLE
DIGITS. WE FEEL AT THIS POINT THAT THE WINTER WEATHER ADVISORY IS
HANDLING THINGS WELL...AND WE WILL BE MAINTAINING IT AS IS. WE WILL
NOT EXTEND IT RIGHT NOW TO GIVE THE DAY SHIFT AN OPPORTUNITY TO
RE-EVALUATE THE HEADLINE TYPE /WINTER WX ADVISORY VS WIND CHILL
ADVISORY/ LATER IN THE DAY AS WINDS DIMINISH AND DEPENDING ON SNOW
BANDS.
UPPER FLOW BECOMES ANTI-CYCLONIC THIS EVENING AS THE UPPER JET
RETREATS INTO CANADA. HIGH PRESSURE WILL GRADUALLY BUILD IN...AND
REALLY LIMIT INVERSION HEIGHTS. SNOW SHOWERS WILL REMAIN LIKELY THIS
EVENING...BUT WILL DIMINISH IN INTENSITY AND COVERAGE AS SUBSIDENCE
BUILDS IN. WE WILL MAINTAIN AT LEAST A CHC OF SNOW SHOWERS AND
FLURRIES THROUGH THE DAY ON MON AS DELTA T/S WILL REMAIN SUFFICIENT
FOR LAKE EFFECT AND THE DGZ WILL BECOME A LITTLE MORE FAVORABLE WITH
THE MODIFYING AIR MASS.
THE NEXT SYSTEM THEN IN LINE TO AFFECT LOWER MICHIGAN WILL BE SHORT
WAVE ENERGY THAT WILL BE MOVING ONSHORE OVER BRITISH COLUMBIA DURING
THE DAY TODAY. THIS ENERGY WILL DIVE SOUTH OVER THE CENTRAL PLAINS
AND THEN MOVE EAST ALONG THE OHIO RIVER. THE MAJORITY OF PCPN WITH
THIS AND THE ASSOCIATED SFC LOW WILL REMAIN WELL SOUTH OF THE CWFA.
HOWEVER WE WILL SEE A STEADY YET WEAK STREAM OF MID LEVEL ISENTROPIC
ASCENT MOVE ACROSS THE CWFA MON EVENING THROUGH MOST OF THE DAY ON
TUE. MID LEVEL MIXING RATIOS ARE EXPECTED TO BE BETWEEN 1 AND 2 G/KG
THROUGH THE PERIOD WITH NO REAL STRONG FORCING ASIDE OF THE
ISENTROPIC ASCENT TO ACCOMPANY THIS. OVER AN 18 HOUR PERIOD...THE
IMR METHOD WOULD SUPPORT MAX ACCUMS OF UP TO 6 INCHES. STILL A BIT
OF TIME TO MONITOR THIS...FOR NOW THOUGH IT DOES NOT LOOK TO BE A
HEADLINE EVENT FOR THE CWFA.
&&
.LONG TERM...(356 AM EST SUN FEB 10 2008)
(TUESDAY NIGHT THROUGH SATURDAY)
THE NEXT IN THE SEEMINGLY ENDLESS PARADE OF WAVES IS PROGGED TO
IMPACT THE REGION IN THE THURSDAY/FRIDAY TIME FRAME. DEGREE OF SRN
STREAM INTERACTION AND HOW MUCH MOISTURE WILL BE INVOLVED IS UNCLEAR
ATTM. ALSO MODELS ARE CURRENTLY SHOWING ONLY AN INVERTED TROUGH
FEATURE AT THE SURFACE... BUT CANT RULE OUT THE DEVELOPMENT OF A
DECENT SURFACE CYCLONE. ANOTHER INTRUSION OF ARCTIC AIR COULD FOLLOW
BEHIND THIS SYSTEM LATE NEXT WEEK... BUT AGAIN THE SPECIFICS ARE
RATHER MUDDY ATTM. THE FCST CURRENTLY HIGHLIGHTS THE CHANCE OF SNOW
ON THURSDAY/FRIDAY... SO NO MAJOR CHANGES NEEDED. DEBATED ADDED A
POTENTIAL MIX OF P-TYPES IN THE SOUTH ON THURSDAY... BUT KEPT THINGS
ALL SNOW FOR NOW.
&&
.AVIATION...(1156 PM EST FRI FEB 8 2008)
LAKE EFFECT MACHINE GETS GOING BY AROUND 08Z TO 10Z. VISBYS AND
CEILINGS WILL DECREASE FROM 06Z TO 12Z. STRONG GUSTY WINDS WILL BE
THE BIG STORY BETWEEN 10Z AND 18Z WITH GUSTS UP TO 45 KNOTS
POSSIBLE. WINDS SLOWLY DIE DOWN SUNDAY EVENING AND THE INTENSITY OF
THE LAKE EFFECT SNOW WILL ALSO DIMINISH.
&&
.MARINE...(356 AM EST SUN FEB 10 2008)
GLERL OBSERVATIONS AT MUSKEGON AND SOUTH HAVEN HAVE SEEN PEAK WIND
GUSTS AS HIGH AS AROUND 45 KNOTS FROM THE NORTHWEST. THESE WIND
GUSTS WILL BE PEAKING OVER THE NEXT FEW HOURS JUST SHY OF STORM
CRITERIA. WINDS WILL THEN GENERALLY DIMINISH TO JUST BELOW GALE
CRITERIA BY THE END OF THE TODAY PERIOD AS HIGH PRESSURE GRADUALLY
BUILDS IN. ONCE WINDS DIMINISH BELOW 20 KNOTS OVERNIGHT TONIGHT...
WINDS SHOULD REMAIN AT OR BELOW 20 KNOTS THROUGH TUESDAY.
&&
.HYDROLOGY...(356 AM EST SUN FEB 10 2008)
LITTLE CHANGE TO THE FLOOD WARNING FOR THE GRAND RIVER AT COMSTOCK
PARK. WE EXPECT THE ICE JAM TO REMAIN IN PLACE DUE TO FREEZING
TEMPERATURES INTO THE MIDDLE OF NEXT WEEK. ICE JAMS MAY INCREASE
LATER IN THE WEEKEND INTO EARLY NEXT WEEK AS THE ARCTIC AIR HAS A
CHANCE TO HAVE INCREASED IMPACTS ON AREA RIVERS. PLEASE REFER TO
FLSGRR FOR MORE DETAILS.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY INTO SUNDAY AFTERNOON FOR THE ENTIRE
AREA.
LM...GALE WARNING IN EFFECT UNTIL LATE SUNDAY AFTERNOON.
HEAVY FREEZING SPRAY WARNING IS IN EFFECT FOR THE NEARSHORE
WATERS OF LAKE MICHIGAN UNTIL SUNDAY EVENING.
&&
SYNOPSIS: NJJ
SHORT TERM: NJJ
LONG TERM: MEADE
AVIATION: OSTUNO
MARINE: NJJ
HYDROLOGY: NJJHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 515 AM EST SUN FEB 10 2008 MIZ037>040-043>046-050>052-056>059-064>067-071>074-110945- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 515 AM EST SUN FEB 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SNOW SHOWERS AND BLOWING SNOW WILL RESULT IN OCCASIONAL WHITEOUT CONDITIONS AND SLIPPERY ROADS TODAY WHICH WILL MAKE TRAVEL VERY HAZARDOUS. NORTHWEST WINDS WILL GUST UP TO 50 MPH AND WIND CHILL INDICES WILL BE AS LOW AS 20 BELOW. CONDITIONS ARE EXPECTED TO GRADUALLY IMPROVE TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIDESPREAD ACCUMULATING SNOW IS LIKELY MONDAY NIGHT AND TUESDAY. CURRENT INDICATIONS ARE THAT 3 TO 6 INCHES MAY FALL DURING THIS TIME. ANOTHER SYSTEM IS EXPECTED TO IMPACT THE REGION ON THURSDAY AND FRIDAY. ITS TOO EARLY TO SAY HOW MUCH IF ANY ACCUMULATION WILL OCCUR FROM THE LATE WEEK SYSTEM. .SPOTTER INFORMATION STATEMENT... AN EFFICIENT WAY TO RELAY YOUR SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE IS THROUGH OUR WEATHER SPOTTER REPORT FORM AT WWW.WEATHER.GOV/GRR/SPOTTER. LMZ844>849-110945- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 515 AM EST SUN FEB 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT GALE FORCE NORTHWEST WINDS WILL CREATE WAVES OF UP TO 18 FEET TODAY AND HEAVY FREEZING SPRAY. SNOW SQUALLS WILL OCCASIONALLY REDUCE VISIBILITIES TO NEAR ZERO. WINDS AND WAVES WILL GRADUALLY DIMINISH TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIDESPREAD SNOW IS LIKELY MONDAY NIGHT AND TUESDAY. ANOTHER SYSTEM IS EXPECTED TO IMPACT THE REGION ON THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MEADE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
307 AM EST SUN FEB 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM SNOW BATTLE CREEK 42.30N 85.23W
02/10/2008 M2.5 INCH CALHOUN MI PUBLIC
&&
NJJThe national radar mosaic for the moment the first event began.
5 blizzard. Local standard time, as filed.
A fifty car pileup occurred in the afternoon on I-196 in Ottawa county due to whiteout conditions in snow and blowing snow. Twenty people were transferred to area hospitals with minor injuries, but there were no major injuries or fatalities.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81828, 81824, 81825, 81826, 81827.